Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 12, 2023, 4:23 AM EDT for Alger County, Michigan. It took effect at Aug 12, 2023, 8:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2023, 4:23 AM EDT (08:23 UTC)
- In effect from
- Aug 12, 2023, 8:00 AM EDT
- Expired
- Aug 12, 2023, 10:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
522 WHUS43 KMQT 120823 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 423 AM EDT Sat Aug 12 2023 MIZ006-130200- /O.NEW.KMQT.BH.S.0007.230812T1200Z-230813T0200Z/ Alger- 423 AM EDT Sat Aug 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JV
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 12, 3:48 AM EDT, 35 minutes earlier.
Area forecast discussion, Aug 12, 3:48 AM EDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Marquette MI
348 AM EDT Sat Aug 12 2023
.SHORT TERM...(Today and tonight)
Issued at 348 AM EDT SAT AUG 12 2023
Latest water vapor imagery shows a mid-level trough and shortwave
moving the Upper Great Lakes and Upper Mi early this morning with an
associated 1002 mb sfc low analyzed over eastern Lake Superior. The
associated cold front extending from this sfc low looks like it has
made it through the west half of the UP early this morning. Forcing
ahead of the mid-level trough/shortwave has allowed isolated
showers/t-storms to persist over far eastern Lake Superior and the
far east UP early this morning. While some lower stratus clouds
persist over the west half, the advection of some drier dewpoints
and some turbulent mixing in a w-nw flow behind the front has
dissipated much of the fog across the area. Cancelled the dense fog
advisory for Gogebic County. Any fog the rest of the morning should
be patchy at best.
The lingering presence of the mid-level trough will warrant keeping
some slight chance in for isolated showers, especially east.
Otherwise, there should be gradual improvement over the west as sfc
ridging builds under an increasingly diffluent low-level flow.
Clouds will likely persist longer through the day north central and
east under a weakly cyclonic n-nw flow. A tight gradient on the
backside of the sfc low which will moving east of Lake Superior this
afternoon, will maintain 15-20 kt nw winds with gusts to 25 kts over
eastern Lake Superior. These winds are expected to build waves to
5-6 ft late morning into mid afternoon along the Alger County
shoreline. As a result, will issue a Beach Hazard Statement for
Alger County for a high swim risk today. Areas generally east of
Marquette in Marquette County will be under a moderate swim risk.
CAA under a fairly stiff nw wind flow, should keep temps generally
cooler today, especially north central and east where clouds are
expected to persist. Look for readings mostly in the mid to upper
60s across the northern tier. Lower to mid 70s could be reached
south central where downsloping flow there will tend to erode the
cloud cover.
.LONG TERM...(Saturday night through Friday)
Issued at 328 PM EDT FRI AUG 11 2023
Surface low will be over far eastern Lake Superior on Saturday
morning with wrap around northwesterly winds persisting across the
east half of the Lake and east half of the U.P. through at least the
first half of the day. Expect a high beach hazard day for at least
Alger County through mid/late afternoon. As high pressure slowly
builds in from the northwest through the day, some clearing should
occur across the west half by late afternoon.
With high pressure ridging overhead for Saturday through Sunday,
Sunday should be the nicer of the 2 days this weekend with a decent
amount of sunshine and temperatures just on the cooler side of
normal. The peak of the annual Perseid meteor shower is Saturday
night. Some areas, especially western half, should see some clearing
for Saturday night.
Attention will then turn to next digging shortwave and associated
surface low over the Upper Mississippi Valley. Model trends have
been a little bit further south with the track of the lows as it
moves eastward across WI into lower Michigan on Monday. With further
south track, axis of heavier precipitation in comma head will be a
little further southward along the WI border to the far south
central U.P. Other areas should still see a soaking rain from Sunday
night through Monday afternoon. Gusty northeast winds (perhaps some
gale gusts over far west Lake Superior and on Green Bay), rain, and
cloud cover will make it feel quite fallish on Monday with some
locations struggling to get out of the 50s.
High pressure quickly returns for Tuesday into Wednesday with
seasonable mid-August weather.
Next potent shortwave and associated cold front will approach the
U.P. Wednesday night into Thursday likely accompanied by a band of
convection along the front.
Seasonable weather will return by the end of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 131 AM EDT SAT AUG 12 2023
Expect all sites generally in the LIFR/VLIFR range overnight.
While conditions look to improve Saturday at all sites, IFR
ceilings may persist at least through the morning and MVFR
conditions will return by afternoon and VFR by evening.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 328 PM EDT FRI AUG 11 2023
As we trend away from the traditional stable summer time period, we
are expecting to see more periods of stronger winds across Lake
Superior. This forecast period includes such, including lake driven
instability and potentially a stronger fall-like system passing
across the southern Lakes.
As a surface low passes along the southern shore of Lake Superior
east winds will turn northerly overnight and could gust over 25
knots. These stronger winds will persist over the eastern Lake
through early afternoon on Saturday.
High pressure building in for Saturday night and Sunday will allow
winds to relax.
Next...perhaps sub 1000 mb surface low will move across the southern
half of WI into lower Michigan late Sunday night through Monday.
Can't rule out a few northeasterly gale force gusts especially over
the far western part of Lake Superior with favorable terrain
enhancement.
Winds turn southwesterly for Tuesday and Wednesday and will become
pretty gusty upwards to 30 knots by Wednesday ahead of the next cold
front. Post frontal westerly winds to 25 knots will follow through
at least the first half of Thursday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement from 8 AM EDT this morning through this
evening for MIZ006.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...MZ
AVIATION...07
MARINE...MZHazardous weather outlook, Aug 11, 3:32 PM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 332 PM EDT Fri Aug 11 2023 MIZ009-121945- Gogebic- 232 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of western Upper Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Some of the storms could be strong near the Wisconsin-Michigan state line. Dense fog will be possible overnight. See the lateset Dense Fog Advisory for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A fall-like storm could move into the Upper Great Lakes Sunday into Monday. This system has the potential to produce moderate rainfall, especially across southern Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ005-006-121945- Marquette-Alger- 332 PM EDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight There is a chance of thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a high swim risk for the Lake Superior beaches of Alger County and a moderate swim risk for Marquette County Saturday. A fall-like storm could move into the Upper Great Lakes Sunday into Monday. This system has the potential to produce moderate rainfall, especially across southern Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ001>004-007-010>014-084-085-121945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Iron-Dickinson- Menominee-Delta-Southern Schoolcraft-Southern Houghton- Northern Schoolcraft- 332 PM EDT Fri Aug 11 2023 /232 PM CDT Fri Aug 11 2023/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Some of the storms could be strong near the Wisconsin-Michigan state line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A fall-like storm could move into the Upper Great Lakes Sunday into Monday. This system has the potential to produce moderate rainfall, especially across southern Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-121945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 332 PM EDT Fri Aug 11 2023 /232 PM CDT Fri Aug 11 2023/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight There is a chance of thunderstorms this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Some northeasterly gale force gusts will be possible Monday across western Lake Superior. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-121945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 332 PM EDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There is a chance of thunderstorms this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Some easterly or northeasterly gale force gusts will be possible Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. WFO MQT
In the hours before
Local storm report, Aug 11, 10:38 PM EDT, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1038 PM EDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Hail 5 WSW Birch Creek 45.17N 87.69W
08/11/2023 M1.50 inch Menominee MI Cocorahs
Corrects previous hail report from 5 WSW
Birch Creek. CoCoRaHS observation station
/MI-MM-8/. Observer measured 1.00 to 1.50
inch hail between 7:30 P.M. CDT and 7:45
P.M. CDT. Severe Thunderstorm with
continuous lightning and thunder. Hailed for
less than five minutes total. Observed
location was 4.1 miles northwest of
Menominee. Report via social media.
&&
JSSNearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.